Beth Eaby, MSN, CRNP, OCN, comments on the side effects of EGFR inhibitors on patients in new NCI oncology nursing series


January 13, 2010

NCI Cancer Bulletin

According to an article in the National Cancer Institute's Cancer Bulletin, "oncology nurses, along with physician assistants and nurse practitioners, often take the lead on managing related side effects from cancer treatments." The skin toxicities induced by drugs known as EGFR inhibitors represent a significant clinical challenge: addressing the unique toxicities of the expanding arsenal of targeted therapies. To date, unfortunately, there are few evidence-based treatments for these side effects. Beth Eaby, MSN, CRNP, OCN, in Penn's Abramson Cancer Center is quoted in the article. In the absence of published evidence, explained Eaby, the oncology community has leaned heavily on guidance from dermatologists about how best to handle the skin toxicities, which, in addition to the so-called papulopustular rashes on patients' faces, also include severely dry skin. "We have taken a lot from what the dermatologists have taught us, and what they say has worked in patients receiving these drugs," she said... read more